Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 228, NWS Denver/Boulder, CO

August 25, 2005Logan County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 25, 2005, 4:53 PM MDT for Logan County, Washington County, Colorado. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2005, 4:53 PM MDT (22:53 UTC)
Expired
Aug 25, 2005, 5:45 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Logan County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 153 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:01 PM MDTHAIL 0.75N Akron, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 25, 1:55 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
2829 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 252253
SVRBOU
COC075-121-252345-
/O.NEW.KBOU.SV.W.0228.050825T2253Z-050825T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
453 PM MDT THU AUG 25 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
  NORTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF AKRON

* UNTIL 545 PM MDT

* AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF BURDETT...OR ABOUT 15 MILES
  SOUTH OF STERLING...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST
  PETERSBURG...PLATNER...OTIS...LONE STAR...BURDETT AND AKRON.

LAT...LON 4059 10325 4009 10327 4007 10282 4045 10280
      4045 10268 4066 10272 4068 10291

$$
RJK
2 follow-up statements
000 
WWUS55 KBOU 252320
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT THU AUG 25 2005

COC075-252329-
/O.CAN.KBOU.SV.W.0228.000000T0000Z-050825T2345Z/
LOGAN CO-
519 PM MDT THU AUG 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY IS CANCELLED...

LAT...LON 4042 10316 3986 10312 3983 10282 4007 10283
      4024 10282 4042 10279

$$

COC121-252345-
/O.CON.KBOU.SV.W.0228.000000T0000Z-050825T2345Z/
WASHINGTON CO-
519 PM MDT THU AUG 25 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MDT FOR
NORTHEASTERN WASHINGTON COUNTY...

AT 515 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 6 MILES SOUTH OF PLATNER...OR ABOUT 10 MILES 
SOUTHEAST OF AKRON...MOVING SOUTHEAST AT 25 MPH.  

PENNY SIZED HAIL...0.75 INCH...WAS REPORTED WITH THIS STORM AS IT 
PASSED THROUGH AKRON AT 5:01 PM MDT

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PLATNER...OTIS...LONE STAR AND BURDETT.

LAT...LON 4042 10316 3986 10312 3983 10282 4007 10283
      4024 10282 4042 10279

$$

RJK
000 
WWUS55 KBOU 252344
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
544 PM MDT THU AUG 25 2005

COC121-252354-
/O.EXP.KBOU.SV.W.0228.000000T0000Z-050825T2345Z/
WASHINGTON CO-
544 PM MDT THU AUG 25 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
EXPIRED AT 545 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

THE STORM PRODUCED 0.75 INCH HAIL AND 60 MPH WIND GUSTS.


LAT...LON 4042 10316 3986 10312 3983 10282 4007 10283
      4024 10282 4042 10279

$$

RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:45 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 25, 2:45 PM MDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT THU AUG 25 2005

.SHORT TERM...CONVECTION ONGOING ACRS THE CWFA.  MUCH OF THIS IS
BEING DRIVEN BY A SECONDARY BRANCH OF JET STREAM ENERGY. CONVECTION
MIGHT LAST A BIT LONGER THAN USUAL AS A RESULT WITH A FEW CELLS
LINGERING AFTER SUNSET.  DUAL PRIMARY THREATS FM STORMS THIS EVENING
AS AIRMASS ACRS ERN CWFA QUITE DISSIMILAR TO THAT OF THE MTNS.
SNDGS SUPPORT MICROBURST TYPE STORMS IN THE HIGH COUNTRY WHILE MUCH
BETTER DWPTS EXIST OVER THE FAR NORTHEAST.  DWPTS IN THE LWR 60S
EAST OF STERLING AND SOME LARGE HAIL PSBL AND SVR TSTM WATCH ONGOING
FOR THE PLAINS.  FOR THE REST OF THE SHORT TERM PERIOD...AIRMASS WL
DRY OUT APPRECIABLY AFTER PASSAGE OF UPPER TROF OVERNIGHT.  SOME
COOLING WL OCCUR BHND THE TROF TMRW AND ATMS WILL PBLY BE TOO STBL
FOR ANY CONVECTION ON THE PLAINS.  THUS...WL RMV ALL POPS FOR THE
ENTIRE FCST AREA TMRW.  TEMPS IN CURRENT FCST LOOK ON TRACK.

.LONG TERM...FRI NGT-SUN...MDLS BLD UPR RDG OVR CNTRL RCKYS THRU
PRD.  GUD CAPES ON PLAINS FRI EVE...BUT AMS IS CAPPED BY SUM MID
LVL CIN.  SAME IS TRUE ON SAT AFTN AND EVE...BUT CIN IS LESS AND
WILL MENTION A SLIGHT CHC OF TSTMS FAVORING THE SRN PTN OF AREA.
ON SUN ETA12 SOUNDINGS SHW DECENT CAPES WITH LTL CIN BUT NEITHER
ETA OR GFS SHOWS ANY PCPN...SO WILL KEEP AMS DRY.  THERE IS ALSO
A WK SHT WAVE ON SAT AFTN WHICH MAY ENHANCE CNVCTV DVLPMNT THEN.
TEMPS WILL BE A LTL COOLER ON SAT WITH HI PRES OVR AREA WITH SUM
WARMING AGN ON SUN DUE TO DVLPG LEE TROFG.  WILL MAKE ONLY SMALL
ADJUSTMENTS TO MOS TEMP GUIDANCE BUT FAVOR WRMR ETA SFC TEMPS ON
SUN OVR COOLER GFS MOS GUIDANCE VALUES.

IN EXTENDED PRD...MON-THU...MDLS MAINTAIN FLAT UPR RDG OVR CNTRL
RCKYS THRU PRD AS MAIN WLY FLO ALOFT WILL RMN TO N OF AREA.  GFS
SHWS NO PCPN ACROSS AREA THRU PRD...SO SEE NO REASON TO KEEP ANY
IN FCST ATTM.  TEMPS WILL BE A LTL COOLR ON TUE IF TIMING OF UPR
TROF AND PAC CDFNT ARE ON TRACK.  SAME MAY BE TRUE FOR THU...BUT
MOS TEMP GUIDANCE VALUES ARE NOT REFLECTIVE OF THIS.  TEMPS WILL
BE NR OR SLIGHTLY ABV SEASONAL NORMS THR PRD.

&&

.BOU...NONE.

&&

046/GARD...WFO BOULDER
Hazardous weather outlook, Aug 25, 10:33 AM MDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1033 AM MDT THU AUG 25 2005

COZ030>051-261200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1033 AM MDT THU AUG 25 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED ON THE
NORTHEAST PLAINS AND IN THE HIGH COUNTRY.  SOME SEVERE STORMS WILL
BE POSSIBLE AFTER 4 PM NEAR THE NEBRASKA BORDER WITH THE PRIMARY
THREATS BEING STRONG WINDS AND LARGE HAIL.  ONLY ISOLATED STORMS ARE
EXPECTED IN THE FRONT RANGE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:48 PM MDTSevere Thunderstorm WarningBOULincoln27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.